Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 44, NWS Great Falls, MT

December 19, 2012

NWS Great Falls, MT issued this high wind watch at Dec 19, 2012, 9:34 AM MST. It took effect at Dec 20, 2012, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 9:34 AM MST (16:34 UTC)
In effect from
Dec 20, 2012, 2:00 AM MST
Expired
Dec 19, 2012, 9:14 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WWUS75 KTFX 191634
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
934 AM MST WED DEC 19 2012


MTZ015-200445-
/O.NEW.KTFX.HW.A.0044.121220T0900Z-121221T1200Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL
934 AM MST WED DEC 19 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT FOR THE NORRIS HILL AREA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH FOR THE NORRIS HILL AREA...WHICH IS IN EFFECT FROM LATE
TONIGHT THROUGH LATE THURSDAY NIGHT.

* TIMING AND MAIN IMPACT: WINDS WILL INCREASE TONIGHT AND COULD
  BECOME STRONG BY MORNING. WINDS ARE THEN EXPECTED TO DIMINISH
  THURSDAY NIGHT. TRAVEL COULD BECOME DIFFICULT FOR HIGH-PROFILE
  VEHICLES. 

* WINDS: SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE
  POSSIBLE. 

* LOCATIONS AFFECTED INCLUDE: NORRIS HILL.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT:
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
064 
WWUS75 KTFX 200414
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
914 PM MST WED DEC 19 2012

MTZ015-201615-
/O.UPG.KTFX.HW.A.0044.121220T0900Z-121221T1200Z/
/O.NEW.KTFX.HW.W.0052.121220T0900Z-121221T1800Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL...
RAYNOLDS PASS...TWIN BRIDGES
914 PM MST WED DEC 19 2012

...HIGH WIND WARNING IN EFFECT FROM 2 AM THURSDAY TO 11 AM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 2 AM THURSDAY TO 11 AM MST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WINDS WILL INCREASE TONIGHT AND BECOME
  STRONG BY MORNING. WINDS WILL DIMINISH AT TIMES BUT REMAIN
  STRONG THROUGH FRIDAY MORNING. THESE STRONG WINDS WILL CAUSE
  HAZARDOUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

* WINDS: SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* LOCATIONS AFFECTED INCLUDE: ENNIS...NORRIS HILL...RAYNOLDS 
  PASS...TWIN BRIDGES 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE 
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 19, 4:20 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Dec 19, 4:20 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MST Wed Dec 19 2012

Updated Aviation

.DISCUSSION...

Today through Friday...Shortwave energy that moved across the
forecast area overnight moves east as weak ridging builds over the
state. As the ridge builds in the cool airmass over the region
will retreat to the east with south to southwesterly winds
increasing across the forecast area today and tonight. A
developing trough along the west coast will send increasing
amounts of moisture in a strengthening southwest flow aloft
Thursday morning through Friday. Latest model runs indicate the
the Rocky Mountain Front region will see widespread light snow
tonight through Friday morning but accumulation amounts will likely
remain below highlight criteria during this period. The increasing
flow aloft during this period will also help to cause pressure
falls in Alberta and central Montana for increasing winds along
the east slopes of the Rockies. At this time it appears that winds
should remain below high wind criteria but some stronger gusts
through favored canyons and passes would not be out of the
question. In southwest Montana southerly winds will filter through
north to south oriented terrain with gusty winds also possible at
Norris Hill in Madison County. As wind speeds increase across the
region and atmospheric thickness values rise, high temperatures
are expected to rebound back above seasonal averages for Thursday
and Friday. mpj

Friday Night through Wednesday...Southwest flow aloft will bring
increasing moisture to the Continental Divide Friday night and
Saturday as a trough of low pressure moves into the Pacific
Northwest. Downslope winds will keep the north-central plains
mainly dry and breezy with temperatures around seasonal averages.
By Sunday, the upper- level trough and associated surface cold
front will push into the Northern Rockies. There is still a fair
amount of uncertainty in the long-range models regarding
precipitation amounts, temperatures and timing. Both the ECMWF and
GFS are trending warmer than previous runs, however with Canadian
high pressure pushing into north-central Montana by early next week
did not want to increase temperatures too much and then revert back
to a colder forecast if the models trend lower in later runs so have
raised temperatures just a few degrees with highs in the teens to
near 20 degrees instead of low teens. Models also show differences
regarding precipitation amounts and for now have kept best chance
for precipitation in the mountains across southwest Montana. There
is also the possibility for favorable upslope conditions over
north-central Montana as the Canadian high pushes into the area so
have kept a slight chance to chance of precipitation in the plains
and valleys. Given the model differences and run-to-run
inconsistencies, forecast confidence remains low and will not favor
one model solution over the other and keep the forecast trending
towards cooler than average with increased precipitation chances. MLV

&&

.AVIATION...
UPDATED 1200Z.
A weak ridge of high pressure will build over the region today with
winds becoming southwesterly this afternoon. Patchy fog is possible
this morning near KHVR though some high clouds beginning to move
into the area should limit any dense fog development but brief
periods of MVFR conditions are possible. Along the Rocky Mountain
Front and adjacent plains including KCTB and KGTF terminals,
southwesterly winds will be breezy with wind gusts up to 25kts
possible this afternoon. Overall, VFR conditions will prevail over
the next 24 hours and winds will become light and variable by this
evening. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  20  42  26 /   0   0   0   0
CTB  28  16  41  21 /   0   0   0  10
HLN  26  15  35  18 /   0   0  10  10
BZN  21   9  31  12 /  10   0   0  10
WEY  15  -7  22  -1 /  20  20  10  20
DLN  22  12  32  16 /  10  10  10  10
HVR  28  12  36  17 /  10   0   0   0
LWT  25  12  39  21 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Dec 19, 4:35 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 AM MST WED DEC 19 2012

MTZ009-048-201200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
435 AM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT EARLY
THURSDAY MORNING THROUGH FRIDAY MORNING. LOCALLY STRONG WINDS ARE
POSSIBLE THROUGH FAVORED CANYONS AND PASSES.

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR
LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER...
CONFIDENCE IN THE POSSIBLE TEMPERATURE RANGE AND SNOWFALL AMOUNTS
REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-201200-
MADISON-
435 AM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS WILL INCREASE ALONG ROUTE 287 OVER NORRIS HILL EARLY
THURSDAY MORNING THROUGH MID-DAY ON FRIDAY.

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR
LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER...
CONFIDENCE IN THE POSSIBLE TEMPERATURE RANGE AND SNOWFALL AMOUNTS
REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>014-044>047-049>055-201200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
435 AM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND A CHANCE FOR
LIGHT SNOW ACROSS THE REGION SUNDAY THROUGH MONDAY. HOWEVER...
CONFIDENCE IN THE POSSIBLE TEMPERATURE RANGE AND SNOWFALL AMOUNTS
REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:04 PM MSTWinter Storm WarningTFX23 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.